MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Model Number 4002C2060-A
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left and right pelvic veins using penumbra coil 400s (pc400s), a px slim delivery microcatheter (px slim), a non-penumbra diagnostic catheter and non-penumbra coils.During the procedure, the physician successfully placed a px slim in the left pelvic vein.Then, while advancing approximately ten centimeters of a pc400 through the px slim, the pc400 became stuck.It was reported that multiple attempts were made to advance the pc400; however, resistance was noted and consequently, the pc400 remained stuck within the px slim.Therefore, the pc400 was removed.Next, the physician placed non-penumbra coils in the target location using the px slim.Afterwards, the physician successfully placed the px slim in the right pelvic vein.Then while the physician advanced approximately ten centimeters of another pc400 through the px slim, the same issue occurred.The pc400 became stuck within the px slim.Therefore, the pc400 was removed.The procedure was completed using other coils and the same px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned pc400 revealed that the pet lock was slipped off from its initial position but still intact on the proximal end of the pusher assembly.If the proximal end of the pusher assembly is forcefully gripped and maneuvered at extreme angles, damage such as this may occur.Further evaluation of the device revealed that the pusher assembly was kinked near its proximal end and the introducer sheath was loaded backward on the device.This damage was likely incidental to the complaint and may have occurred after the procedure and during return to penumbra.Due to the pusher assembly kink, the device was unable to be re-sheathed properly into its introducer sheath and functional testing could not be performed.Therefore, the root cause of the complaint could not be determined.Evaluation of the returned pc400 revealed a kink in the pusher assembly.If the device is forcefully advanced against resistance or is otherwise mishandled at extreme angles during use, damage such as this may occur.During functional testing, the pc400 was able to advance through the returned px slim with resistance due to the kink in the pusher assembly.The root cause of resistance during the procedure could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-01280 h3 other text : placeholder.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11962840
Report Number3005168196-2021-01281
Device Sequence Number1376818
Product Code HCG
UDI-Device Identifier00814548019369
UDI-Public00814548019369
Combination Product (Y/N)Y
Initial Reporter CountryCO
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/12/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4002C2060-A
Device Catalogue Number4002C2060
Device Lot NumberF96362
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/28/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/12/2021
Supplement Date Received by Manufacturer06/16/2021
Initial Report FDA Received Date06/08/2021
Supplement Report FDA Received Date07/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age34 YR
Date Report Sent to FDA01/01/2005